What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 15, 2:48 PM EST, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 15, 2:48 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
348 PM EDT Mon Jul 15 2019
.SYNOPSIS...
Showers and thunderstorms will become more numerous Tuesday
night and Wednesday as the remnants of Barry move through the
region. Hot and humid weather will follow for Thursday into the
weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Clusters of showers and thunderstorms across the region, most
numerous across the Tri-State, will show a decreasing trend in
coverage this evening as we lose heating. For the remainder of
the evening into much of the overnight hours, skies will become
mostly cloudy as mid and high level clouds push northeast into
the region from the remnants of Barry. For late tonight, models
suggest that weak low level forcing with another piece of
energy from Barry, along with low level moisture transport, will
bring another chance of showers/storms. Best chance appears
slated for the western zones. It will be warm and muggy with
lows in the lower 70s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Piece of energy and weak low level forcing/moisture transport
will shift to the north and northeast Tuesday morning. The
chance of showers/storms with this feature will shift north and
northeast as well. We should see a lull in pcpn activity until
mid to late afternoon as the remnants of Barry open up as a
s/wv trough and begin to move into the region from the west.
Increasing diurnal instability and low level forcing will bring
the likelihood of showers/storms to the western forecast area
late tomorrow afternoon and evening, with just a chance east.
For the overnight hours Tuesday night, the likelihood of pcpn
will shift east, but with the loss of heating and the tropical
airmass (high freezing levels), thunder should become sporadic
toward morning. Although pwats increase to 2 inches plus, WCDs
exceed 4 km, the overall forcing is weak/modest, so rainfall
should be kept in check for the most part. However, locally
heavy rain/localized flooding can not be ruled out given the
tropical airmass. It will be warm and humid on Tuesday, mid 80s
to near 90, with warm and muggy conditions Tuesday night with
lows in the lower 70s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
The long term period continues to contain two main concerns weather
wise -- both of which are being handled relatively well by the long-
range synoptic-based models in terms of their respective potential
impacts locally.
Firstly, on Tuesday night into Wednesday morning, an open S/W
associated with the once-remnant center of Barry will begin to
propagate straight through the heart of the Ohio Valley -- with one
or more concentrated areas of midlevel energy moving northeast
through the region during this time period. And with this, there
remains a consistent signal for the potential for efficient rainfall
rates with any heavier showers that develop, owing to the incredibly
deep warm cloud depth layer in excess of 4-4.5km as well as PWATS
near 2" and seasonably robust low level (925mb-850mb) moisture
transport northeast into the area along the leading edge of a fairly
potent LLJ (30-35kts) contained within this layer. These ingredients
alone would suggest the potential for heavy downpours and extremely
efficient rainfall rates, especially when combined with increased
forcing for ascent associated with the aforementioned S/W
energy. And while the signal for heavy rain potential has been
present for several days, there are several factors that may act
to limit widespread flooding issues -- most notably the
anticipated progressive nature of the activity combined with the
fact that rainfall in general over the past two to three weeks
across much of the region has been close to or even below
normal. So essentially the ground has not necessarily been
primed for rapid runoff -- especially considering the time of
the year and the recent stretch of sunshine and warmth which
undoubtedly have acted to dry out the ground across much of the
local area during the recent stretch. The one main concern would
involve rain rates in excess of 2 in/hr, which very well may
develop locally, but is not expected to be as widespread as some
of the models were once suggesting.
The above details essentially lend themselves to some concern for
very localized heavy rain, tropical downpours, and/or flooding
issues, but perhaps not widespread enough to warrant any Flash Flood
Watch at this time. Certainly the evolution of any training activity
will be closely monitored from Tuesday afternoon through Wednesday
afternoon, but activity at this point may end up being scattered
enough and lacking focus to inhibit widespread flooding concerns.
The other item of interest locally will be associated with the
aforementioned enhanced LLJ nudging into the western/southwestern
Ohio Valley starting Tuesday night through Wednesday morning (before
tapering off by Wednesday afternoon). This enhanced low level flow
will be countered somewhat by relatively weak flow further aloft but
may lend itself to some concern for embedded mesovortices within any
axis of showers propagating through the area during this time frame.
While instability will be relatively limited in the area with best
low level flow, the threat for an isolated quick spin-up tornado is
certainly non-zero Tuesday night into Wednesday, especially with a
least a little bit of directional shear between the surface and
850mb. This being said, the potential remains low enough at this
time to not warrant mention in the HWO, but will nonetheless be
watched carefully Tuesday night and Wednesday morning.
The best forcing and corresponding S/W axis will begin to pivot east
of the ILN FA by mid-afternoon Wednesday, suggesting a downtick in
coverage of showers and isolated thunderstorms during the afternoon
hours west of the I-71 corridor. The best coverage during the
afternoon will be mainly along/south of the I-71 corridor -- but
even this may be somewhat disorganized/scattered in nature. Drier
conditions will filter in Wednesday evening and night as midlevel
ridging quickly builds in from the west, setting up the second
weather concern of the week -- an episode of potentially significant
heat and humidity for the latter part of the workweek into the
upcoming weekend.
As mentioned, the signal for an impressive and potentially somewhat
extended stretch of heat is poised to begin impacting the Ohio
Valley on Thursday and last through the upcoming weekend. Longer-
range models, both synoptic- and ensemble-based, remain in
relatively good agreement showing abrupt height rises starting
Thursday following the S/W that will move through on Wednesday. This
mid/upper level ridging will begin to nose northeast into the Ohio
Valley by Thursday afternoon, with a corresponding increase in
humidity as southwest flow at the surface quickly resumes and
becomes established. The onset of higher heat and humidity will
undoubtedly begin on Thursday but is more likely to be noticeable by
Friday. The one potential fly in the ointment in Thursday/s fcst
looks to be S/W energy pivoting around the expanding ridge, which
could provide enough support for isolated diurnally-driven storms.
However, at this time, there is not much agreement on the favored
location for such activity so decided to broad-brush slight chance
and chance PoPs throughout the ILN FA during the afternoon and early
evening.
By later Thursday night into Friday, the center of the expanding
upper level ridge will develop -- potentially right over the Ohio
Valley, with some indications of 594+ dm 500-mb heights setting up
across the region. The prospect of the ridge center setting up in
this manner could help inhibit diurnally-driven storm activity on
Friday due to increased subsidence, suggesting that the chance for
pcpn Friday and even into Saturday is relatively low. And as the
ridge center develops, helping induce a quasi-zonal corridor of
midlevel flow in the upper Midwest/northern Great Lakes region, high
confidence continues in the prospect of having the hottest/most
uncomfortable conditions of the summer thus far become entrenched
across the region Friday and Saturday. Highs will likely top out in
the mid 90s with dewpoints generally in the upper 60s to lower/mid
70s. This setup certainly suggests that eventually heat headlines
will be needed for one or more days for at least part /if not all/
of the local area. However, as is always the case in situations like
these, the heat index calculations will be largely dependent on how
much the dewpoint mixes down during peak diurnal heating. Either
way, heat indices above the 100-degree mark are likely Thursday
through Sunday -- with excessive heat (heat indices above 105
degrees) possible Friday and/or Saturday. This will also be
accompanied by lows in the lower to mid 70s, with some upper 70s not
completely out of the realm of possibilities.
The other, and last, item for consideration during the extended
period will be the prospect of increased rain/storm chances by later
Saturday and Sunday as the ridge axis begins to retrograde, allowing
for height falls to develop across much of the region. This setup in
and of itself certainly too will need to be watched, especially with
a quasi-stationary frontal boundary accompanied by upper level
support centered across the upper Midwest and Great Lakes region
gradually sags south by Sunday. This certainly is a synoptic-scale
setup which could ultimately dictate greater potential for MCS
activity to track through parts /if not all/ of the area for the
latter part of the weekend into early next week. Models this far out
often do not have a good grasp on the mesoscale environments which
will ultimately dictate such activity or favored corridors, but this
will nonetheless be something that will be watched in the coming
days.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
A weak embedded disturbance ejecting northeast from the remnants
of Barry will bring scattered convection to the terminals this
afternoon and evening. Have included VCTS/CB at all terminals,
with TEMPO groups employed for KDAY/KILN/KCVG/KLUK. With loss of
diurnal heating, convection should decrease in coverage between
00Z and 03Z.
For the overnight period, VFR conditions should occur with
mainly mid clouds mixing with some lower clouds across the
western terminals as low level weak ascent/moisture transport
bring a chance of showers/storms here.
On Tuesday, weak ascent/moisture transport pcpn will move
north/northeast, allowing for a lull in pcpn activity into mid
to late day until diurnal heating and the approach of the
remnants of Barry as a bonafide disturbance bring showers and
embedded thunderstorms back into the picture. Winds will
increase from the south on Tuesday.
OUTLOOK...MVFR/IFR ceilings possible Wednesday. Thunderstorms
possible Wednesday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...KC
AVIATION...Hickman
Hazardous weather outlook, Jul 15, 2:54 PM EST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
354 PM EDT Mon Jul 15 2019
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-162000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
354 PM EDT Mon Jul 15 2019
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Heavy downpours will accompany the remnants of Barry Tuesday night
and Wednesday, leading to possible localized flooding. Heat indices
above 100 are likely Thursday and Sunday, with heat indices above 105
possible Friday and Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 15, 4:14 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
514 PM EDT MON JUL 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM FLOOD ST. LEON 39.29N 84.96W
07/15/2019 DEARBORN IN BROADCAST MEDIA
PHOTO OF STANDING WATER IN RESIDENTIAL NEIGHBORHOOD
POSTED ON SOCIAL MEDIA. ESTIMATED 2 INCHES OF RAINFALL.
&&
JEGLocal storm report, Jul 15, 4:20 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
520 PM EDT MON JUL 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM TSTM WND DMG 5 W ENGLEWOOD 39.87N 84.40W
07/15/2019 MONTGOMERY OH TRAINED SPOTTER
4 INCH LIMBS DOWN ON US-40. TIME ESTIMATED FROM RADAR.
&&
JEGLocal storm report, Jul 15, 4:28 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
528 PM EDT MON JUL 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HEAVY RAIN 3 W CHEVIOT 39.16N 84.67W
07/15/2019 M2.66 INCH HAMILTON OH CO-OP OBSERVER
90 MINUTE TOTAL
&&
JEGSpecial weather statement, Jul 15, 4:33 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Wilmington OH
533 PM EDT Mon Jul 15 2019
OHZ043-152200-
Shelby OH-
533 PM EDT Mon Jul 15 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SHELBY COUNTY UNTIL 600
PM EDT...
At 533 PM EDT, radar indicated a strong thunderstorm over Sidney,
moving east at 15 mph.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
Penny size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Sidney, Anna, Jackson Center, Hardin, Port Jefferson, Lockington,
Montra, Newbern, Lake Loramie State Park, Plattsville, Maplewood,
Mccartyville, Swanders and Pemberton.
This includes I-75 in Ohio between mile markers 86 and 101.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4047 8401 4032 8401 4021 8402 4020 8427
4037 8436
TIME...MOT...LOC 2133Z 252DEG 12KT 4028 8416
NovakSpecial weather statement, Jul 15, 5:08 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
608 PM EDT Mon Jul 15 2019
OHZ044-152300-
Logan OH-
608 PM EDT Mon Jul 15 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LOGAN COUNTY UNTIL 700
PM EDT...
At 607 PM EDT, radar indicated a strong thunderstorm over De Graff,
moving northeast at 15 mph.
STORM HAZARDS INCLUDE...
Winds to 45 mph...
Very heavy rain...
Locations impacted include...
Bellefontaine, Russells Point, De Graff, Lakeview, Chippewa Park,
Northwood, Quincy, Rushsylvania, Huntsville, Zanesfield, Logansville,
New Jerusalem, Mcmorran, Bloom Center and Lewistown.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4048 8366 4038 8357 4026 8383 4026 8385
4028 8400 4037 8400 4053 8389
TIME...MOT...LOC 2207Z 232DEG 14KT 4034 8389
NovakSpecial weather statement, Jul 15, 5:09 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
609 PM EDT Mon Jul 15 2019
INZ058-059-066-152245-
Fayette IN-Union IN-Franklin IN-
609 PM EDT Mon Jul 15 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FRANKLIN COUNTY IN
SOUTHEASTERN INDIANA...SOUTHWESTERN UNION AND SOUTHEASTERN FAYETTE
COUNTIES IN EAST CENTRAL INDIANA UNTIL 645 PM EDT...
At 609 PM EDT, radar indicated a strong thunderstorm 9 miles
northwest of Brookville, moving northeast at 15 mph.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Connersville, Blooming Grove, Metamora, Laurel, Dunlapsville,
Nulltown, Alquina, Alpine, Everton and Springersville.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3941 8517 3951 8527 3968 8507 3955 8493
TIME...MOT...LOC 2209Z 232DEG 14KT 3950 8516
Novak